Hail, Benton
- When
- May 30, 6:10 PM CST to 6:15 PM CST
- Where
- Benton County, Chase
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.517, -87.333
6 thunderstorm wind, 2 hail, 2 tornado, 1 flood, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 5:30 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 630 PM CDT SUN MAY 30 2004 .DISCUSSION... WAITING FOR SECOND ROUND OF SEVERE WEATHER TO BEGIN. SAT IMAGERY SHOWS CLOUD COVER FROM MORNING THUNDERSTORMS NOW THINNING ENOUGH TO ALLOW SOME HEATING. STORMS ALONG MISSISSIPPI RIVER BEGINNING TO MOVE EAST AND SHOULD MOVE INTO FORECAST AREA VERY LATE THIS AFTERNOON OR EARLY THIS EVENING. THOUGH AIRMASS IS WORKED OVER THREAT OF SEVERE THUNDERSTORMS REMAINS. RAINFALL AMOUNT IN EXCESS OF 2 INCHES COVERED MOST OF AREA THIS MORNING/AFTERNOON. GIVEN PREVIOUS WEEKS ANTECEDANT CONDITIONS AND TODAY/S HEAVY RAINS FLOOD WATCH APPEARS NECESSARY SINCE TONIGHT/S STORMS WILL ONLY AGGRAVATE THE ISSUE. && .AVIATION... FOR 00Z TAFS...SHOWERS AND TSTMS MOVING THROUGH TERMINALS THIS EVENING. THE MAIN LINE SHUD BE THRU RFD AT ONSET OF TERMINALS BTWEN 00Z AND 01Z AT DPA AND ORD...BY 02Z AT MDW...AND 03Z AT GYY. A COUPLE HOURS OF RAIN WITH TSTMS VCNTY FOR A COUPLE HOURS PAST THE +TSRA LINE OF STORMS...THEN A COUPLE MORE HOURS OF SHOWERS WITH MVFR VSBY AND VFR CIG TIL AROUND MIDNIGHT. GOING VFR CIG AND VSBY AFTER RAIN ENDS WITH WINDS SWITCHING FROM SOUTH TO SOUTHWEST. FROPA DUE AROUND THAT TIME WITH WINDS CONTINUING TO WEST BY MRNG. SECONDARY WAVE MOVING THRU MONDAY AFTN WITH STEEP LAPSE RATES. THIS CUD PRODUCE SOME AFTN SHOWERS...PSBLY AN ISOLATED TSTM...BUT GENERALLY VFR CONDITIONS. WINDS HOWEVER PICKING UP TO 25+ KTS BY AFTN WITH PRETTY GOOD MIXING. RLB && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT. IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO HEADER FXUS63 KLOT WILL NOT CHANGE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT SUN MAY 30 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -311100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT SUN MAY 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. A FLOOD WATCH IS ALSO IN EFFECT UNTIL 2 AM FOR THE SAME AREA. HEATING FROM THE SUN THIS AFTERNOON AND SURGING DEWPOINTS ON STRONG SOUTH WINDS HAS SUFFICIENTLY DESTABILIZED THE ATMOSPHERE FOR STRONG THUNDERSTORMS TO DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED THUNDERSTORMS. A SQUALL LINE WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA LATE THIS AFTERNOON AND THIS EVENING. LOCALLY HEAVY DOWNPOURS CONTINUE TO BE A POSSIBILITY WITH THESE STORMS. RAINFALL OVER FAR NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS OCCURRING...COULD BE SUFFICIENT TO AGGRAVATE OR PROLONG ONGOING STREAM FLOODING. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT AND MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-311100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT SUN MAY 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. THE MAIN THREAT TO BOATERS WILL BE STRONG GUSTY WINDS...ROUGH SEAS AND LIGHTNING. SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES TONIGHT AND MONDAY. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) CLK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
633 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM TORNADO 6 SW DWIGHT 41.04N 88.51W
05/30/2004 LIVINGSTON IL TRAINED SPOTTER
POSSIBLE TORNADO
&&
WENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
639 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG PONTIAC 40.88N 88.64W
05/30/2004 LIVINGSTON IL TRAINED SPOTTER
TREES UPROOTED.
&&
WENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
641 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG YORKVILLE 41.64N 88.45W
05/30/2004 KENDALL IL EMERGENCY MNGR
TREES AND LIMBS DOWN AT KENDALL COUNTY GOVERNMENT CENTER-
ROUTE 35 AND CANNONBALL RD. 60 MPH WINDS.
&&
WENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 8 W DWIGHT 41.10N 88.58W
05/30/2004 LIVINGSTON IL AMATEUR RADIO
ROAD CLOSED DUE TO FLOODING. AT 1700 AND 3200
&&
WENPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
653 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM FLOOD MENDOTA 41.55N 89.12W
05/30/2004 LA SALLE IL NWS EMPLOYEE
STREET FLOODING - CREEKS OVER FLOWING. 11/2 INCHES IN ONE
HOUR AND 45 MINUTES.
0638 PM TSTM WND DMG YORKVILLE 41.64N 88.45W
05/30/2004 KENDALL IL EMERGENCY MNGR
TREES AND LIMBS DOWN AT KENDALL COUNTY GOVERNMENT CENTER-
ROUTE 35 AND CANNONBALL RD. 60 MPH WINDS.
0635 PM TSTM WND DMG YORKVILLE 41.64N 88.45W
05/30/2004 KENDALL IL TRAINED SPOTTER
TREES DOWN RT 47 AND RT 126
0630 PM TSTM WND DMG PONTIAC 40.88N 88.64W
05/30/2004 LIVINGSTON IL TRAINED SPOTTER
TREES UPROOTED.
0630 PM FLOOD 8 W DWIGHT 41.10N 88.58W
05/30/2004 LIVINGSTON IL AMATEUR RADIO
ROAD CLOSED DUE TO FLOODING. AT 1700 AND 3200
0612 PM TORNADO 6 SW DWIGHT 41.04N 88.51W
05/30/2004 LIVINGSTON IL TRAINED SPOTTER
POSSIBLE TORNADO
0607 PM HAIL 4 S RANSOM 41.10N 88.66W
05/30/2004 0.75 INCH LIVINGSTON IL TRAINED SPOTTER
AT ROUTES 170 AND 17.
&&
WENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
703 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG AURORA 41.77N 88.29W
05/30/2004 KANE IL EMERGENCY MNGR
TREES UPROOTED AT INTERSECTON OF DUAGN AND RT 30
0641 PM TSTM WND DMG 4 N PLANO 41.72N 88.53W
05/30/2004 KENDALL IL EMERGENCY MNGR
TREE DOWN ON CAR WITH PERSON TRAPPED INSIDE
0610 PM HAIL RANSOM 41.16N 88.66W
05/30/2004 0.88 INCH LA SALLE IL TRAINED SPOTTER
&&
WENThe national radar mosaic for the moment the first event began.
6 thunderstorm wind, 2 hail, 2 tornado, 1 flood, 1 flash flood. Local standard time, as filed.
The tornado began at a quarry about 3 miles east of Kentland, on US 24, just west of Meridian Road. It continued moving east northeast for about 2 1/2 miles. At the quarry, an antenna was blown down, windows and garage doors were blown out at a building. Another metal building had the west wall pushed in and part of the roof peeled off. An empty hopper railroad car was pushed about 50 yards down the track. At the east end of the quarry, along Meridian Road, a fence was ripped up and thrown across the road and into a field. Two power poles were snapped. Grain bins were destroyed near County Road 100 East on US 24.
Trees were blown down at Highway 231 and County Road 800 North.
Large tree limbs were blown down.
Six to 8 inch diameter tree limbs were blown down.
The tornado began about 1 1/2 miles west of Brook just south of highway 16, and it continued moving east northeast for 4 1/2 miles before ending near the Iroquois River, north of Foresman. The tornado was about 20 yards wide. It briefly produced F1 damage with estimated winds of 70 to 90 mph on the west side of Brook where large trees were damaged and there was roof damage to homes. The tornado only produced minor damage to roofs as it went through the center of the business district. Tree limbs were also knocked down on the northeast side of town. East of Brook, on County Road 300 East, a machine shed was destroyed and part of the roof was taken off another shed. A large tree was taken down near State Road 55.
A total of 4.5 inches of rain throughout the day produced flooding throughout the county.
Large tree limbs were blown down in the southwest corner of Benton County.
Two to 5 inches of rain fell over the area. Street flooding was reported.
Trees and power lines were blown down. A truck was overturned on Interstate 65.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397476, 5397477, 5397478, 5397479, 5397480, 5397537, 5397538, 5397539, 5397540, 5397302, 5397541, 5397542.